Alert archive / Michigan / Small Craft Advisories in 2016

Small Craft Advisory 86, NWS Grand Rapids, MI

November 23, 2016

NWS Grand Rapids, MI issued this small craft advisory at Nov 23, 2016, 11:36 AM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Nov 23, 2016, 11:36 AM EST (16:36 UTC)
Expired
Nov 23, 2016, 9:35 PM EST
In force
10 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

338 
WHUS73 KGRR 231636
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1136 AM EST WED NOV 23 2016

LMZ847>849-240045-
/O.NEW.KGRR.SC.Y.0086.161123T1636Z-161124T0400Z/
GRAND HAVEN TO WHITEHALL MI-WHITEHALL TO PENTWATER MI-
PENTWATER TO MANISTEE MI-
1136 AM EST WED NOV 23 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM EST THIS EVENING.

* WINDS...SOUTHEAST 20 TO 25 KNOTS REST OF TODAY...15 TO 25 KNOTS
  TONIGHT VEERING SOUTH 10 TO 15 KNOTS.

* WAVES...3 TO 5 FEET...SUBSIDING TO 2 TO 4 FEET TOWARD MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

JK
1 follow-up statement
893 
WHUS73 KGRR 240235
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
935 PM EST WED NOV 23 2016

LMZ847>849-240345-
/O.CAN.KGRR.SC.Y.0086.000000T0000Z-161124T0400Z/
GRAND HAVEN TO WHITEHALL MI-WHITEHALL TO PENTWATER MI-
PENTWATER TO MANISTEE MI-
935 PM EST WED NOV 23 2016

...SMALL CRAFT ADVISORY IS CANCELLED...

WINDS AND WAVES HAVE DECREASED AND THE NATIONAL WEATHER SERVICE
IN GRAND RAPIDS HAS CANCELLED THE SMALL CRAFT ADVISORY.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Nov 23, 11:23 AM EST, 13 minutes earlier.

Area forecast discussion, Nov 23, 11:23 AM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1123 AM EST Wed Nov 23 2016

LATEST UPDATE...
Update/Marine

.SYNOPSIS...
Issued at 251 AM EST Wed Nov 23 2016

An area of low pressure over Missouri this morning will track
northeast through the Great Lakes region today. This system will
generate a wintry mix of precipitation to start the day...but
transition to mostly rain as the day progresses here in Southwest
Lower Michigan. This system stalls east of the area on
Thanksgiving day. Thus some unsettled weather could persist for
the end of the week.

&&

.UPDATE...
Issued at 1123 AM EST Wed Nov 23 2016

Forecast seems to be doing well. Still concern for the interior
portions of Central Lower, mainly Clare, Osceola Counties, and
Northern Isabella.

Most areas along the coast and south of M-46 have transitioned to
all rain, however areas north and east continue to see mixed pcpn.
Forecast soundings continue to favor snow mixed with sleet and
freezing rain at times. However temps here should slowly climb
through the day and even into the evening. Expect a very slow
transition to more rain here too, but a couple inches of snow, and
a light coating of ice will occur until then. With warm ground
temps the main roads should remain just wet, but side roads will
be slick. Because of this feel a headline is not warranted.

UPDATE Issued at 736 AM EST Wed Nov 23 2016

The forecast was updated to reflect less in the way of snow from
Muskegon through Grand Rapids and into Battle Creek. Soundings
suggest the air is too warm aloft for there to be much snow in
these locations.

&&

.SHORT TERM...(Today through Friday)
Issued at 251 AM EST Wed Nov 23 2016

The main challenge deals with the potential for impacts today
associated with the system moving in. Overall not much has changed
with the forecast.

Forecast and observed soundings suggest that despite a warm layer
aloft...any steadier precipitation will cool temperatures down
enough to favor a snow to rain scenario for much of the region. A
window of an hr or two of freezing rain could exist. While
interior northeast counties will be last to see the onset of the
precipitation...they remain the coldest through the day...so that
area remains favored some impacts...which would include Mount
Pleasant and Harrison. A couple inches of snow/1 to 3/ looks most
likely to occur there. The surface temperatures have been rising
as the precipitation moves in which also has the ability to limit
the impacts. The freezing line is currently ahead of the advancing
area of precipitation...but that could change in a few hours. We
are planning on issuing an SPS as the precipitation moves into the
sub freezing areas in a few hours.

The deeper moisture pulls away tonight...taking the steadier
precipitation with it. This could leave behind a drizzle/light
rain pattern. The route 10 region could be close to freezing still
so a risk for icing may exist.

The weak low stalls out temporarily over Lake Superior Friday
morning...but resumes tracking away from the area during the
afternoon. At the same time a weak mid level impulse arrives on
Friday. Thus the unsettles pattern will persist. Any precipitation
on Friday should be light due to the limited moisture depth.

.LONG TERM...(Friday night through Tuesday)
Issued at 251 AM EST Wed Nov 23 2016

Some light rain and snow showers will be possible Friday evening
with upper level cyclonic flow in place. There is a chance for
northwest flow lake-effect snow showers late Friday night into early
Saturday. Both the ECMWF and GFS continue to show -6 C air advecting
in at 850 mb Saturday morning. Friday night will be overcast with
lows in the low to mid 30s. Highs on Saturday will be in the low to
mid 40s.

Temperatures will warm up Sunday into early next week as southerly
flow develops. Highs in the mid 40s to around 50 degrees are
expected. Quiet weather is expected Saturday afternoon through Sunday
as upper ridging builds in downstream of a strengthening low pressure
system in the Plains. A deep upper trough is forecast to carve itself
out over the central CONUS early next week and affect Michigan's
weather most of next week. Rain chances increase Sunday night, but
rain is most likely next Monday and Tuesday as a couple areas of low
pressure push through.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 636 AM EST Wed Nov 23 2016

Surface temperatures have dropped off a degree or two with the
arrival of the precipitation. Most sites are around the freezing
mark. Thus a risk for wintry mixed precipitation exists for an
hour or two this morning to start the TAF period. KMKG is too warm
for that to happen...so just plain rain there.

Impacts from ceilings and visibilities will increase today and
this afternoon. Conditions look likely to go IFR or lower for the
afternoon into tonight.

&&

.MARINE...
Issued at 1123 AM EST Wed Nov 23 2016

Will hoist a small craft advisory for areas north of Grand Haven
through this evening. Southeast winds have come up to around 25
knots, with the highest waves outward from the coast. These winds
will pivot south and then southwest this evening and gradually
diminish as the surface low moves in.

&&

.HYDROLOGY...
Issued at 1125 AM EST Tue Nov 22 2016

There are no flooding concerns at this time. Rivers are running
near normal and continue a downward trend.

Forecasts are still on track for general precipitation amounts of
0.25-0.50 inch through the middle of the week. Another round of
precipitation moves in for late in the week with similar totals.
The two bouts of precipitation are separated by a brief dry period
on Thanksgiving Day, resulting in routine runoff for area streams
and rivers.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 11 PM EST this evening for LMZ847>849.

&&

UPDATE...JK
SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...EBW
AVIATION...MJS
HYDROLOGY...JAM
MARINE...JK
Hazardous weather outlook, Nov 23, 3:58 AM EST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
358 AM EST WED NOV 23 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-240900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
358 AM EST WED NOV 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A PERIOD OF SNOW IS EXPECTED TODAY BEFORE TEMPERATURES SLOWLY
RISE ABOVE FREEZING DURING THE DAY. A BRIEF PERIOD OF FREEZING
RAIN IS POSSIBLE AS WELL. AS A RESULT SCATTERED SLICK
SPOTS ARE COULD OCCUR...ESPECIALLY AREAS NORTHEAST OF A LUDINGTON
TO JACKSON LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW SHOWERS ARE POSSIBLE FRIDAY INTO FRIDAY NIGHT AND COULD LEAD
LOCALIZED SLIPPERY TRAVEL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-240900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
358 AM EST WED NOV 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINDS AND WAVES MAY BE HAZARDOUS TO SMALL CRAFT SUNDAY NIGHT INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Small Craft Advisories in Michigan, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.